Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 106, NWS Las Vegas, NV

August 11, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2018, 7:09 PM MST for Mohave County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2018, 7:09 PM MST (02:09 UTC)
Expired
Aug 11, 2018, 10:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 75 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:15 PM MSTFLASH FLOOD4 W Golden Valley, AZCORRECTED IMPACT TIME. MOHAVE COUNTY ROADWORK REPORTED A ROAD CLOSURE OF CHINO RD FROM N MILKYWAY RD TO ESTRELLA RD DUE TO FLOODING. TIME ESTIMATED FROM RADAR.
Aug 11, 8:15 PM MSTFLASH FLOOD5 Ssw Golden Valley, AZCORRECTED IMPACT TIME. MOHAVE COUNTY ROADWORK REPORTED A ROAD CLOSURE OF SHINARUMP RD FROM TEDDY ROOSEVELT RD TO COLORADO RD DUE TO FLOODING. TIME ESTIMATED FROM RADAR.
Aug 11, 8:15 PM MSTFLASH FLOOD8 Ene Oatman, AZCORRECTED IMPACT TIME. MOHAVE COUNTY ROADWORK REPORTED A ROAD CLOSURE OF S GARNET RD FROM SHINARUMP RD TO NAVAJO RD DUE TO FLOODING. TIME ESTIMATED FROM RADAR.
Aug 11, 8:15 PM MSTFLASH FLOOD9 Ene Oatman, AZCORRECTED IMPACT TIME. MOHAVE COUNTY ROADWORK REPORTED A ROAD CLOSURE AT OATMAN HWY FROM TOMBSTONE TRL TO COOL SPRINGS DUE TO FLOODING. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3662 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

215 
WGUS55 KVEF 120209
FFWVEF
AZC015-120515-
/O.NEW.KVEF.FF.W.0106.180812T0209Z-180812T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
709 PM MST SAT AUG 11 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 1015 PM MST.

* At 708 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain from Golden Valley to Oatman. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Oatman and Golden Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3537 11411 3522 11410 3489 11416 3489 11451
      3544 11454 3543 11442 3529 11434

$$

JS
2 follow-up statements
874 
WGUS75 KVEF 120356
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
856 PM MST SAT AUG 11 2018

AZC015-120515-
/O.CON.KVEF.FF.W.0106.000000T0000Z-180812T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
856 PM MST SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 852 PM MST, Doppler radar indicated heavy rain has ended however, 
the warning will remain in effect until 1015 PM as water continues 
to recede.

Some locations included in the warning... 
Bullhead City, Oatman and Golden Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3537 11411 3522 11410 3489 11416 3489 11451
      3544 11454 3543 11442 3529 11434

$$

JS
376 
WGUS75 KVEF 120506
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1006 PM MST SAT AUG 11 2018

AZC015-120515-
/O.EXP.KVEF.FF.W.0106.000000T0000Z-180812T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1006 PM MST SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 1015 PM MST...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

LAT...LON 3537 11411 3522 11410 3489 11416 3489 11451
      3544 11454 3543 11442 3529 11434

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:00 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 11, 7:00 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
700 PM PDT Sat Aug 11 2018

.SYNOPSIS...Thunderstorm chances will remain in areas roughly
along and east of a line from Barstow to Rachel this evening, then
shift to areas north and east of Las Vegas for Sunday through
early next week. Temperatures will remain several degrees above
normal over the weekend into early next week.

&&

.NEAR TERM...Thunderstorm activity continues this evening, roughly
along a line from eastern Lincoln county down to Mesquite, and
southward towards Kingman. The two complexes mentioned in the
previous update have begun to merge together with a broken line of
storms ahead of the developing cold pool. Increasing stability with
westward extent will limit how far west the ongoing convection can
survive, but anticipate additional thunderstorm development as far
west as Moapa, Lake Mead, and Laughlin this evening before tending
to die out with further westward motion.  Still can't outrule a few
stray storms popping up along the westward progressing outflow into
the Vegas metro, but instability is pretty limited as sampled by the
00z VEF sounding.

Of more confidence is a push of gusty winds as the outflow shoots
westward from these storms.  Expecting a period of strong and gusty
winds reaching the Lake Mead area by 8pm, and into the Vegas Valley
by 930pm.  The current forecast has been updated to account for
current trends.

-Outler-

&&

.SHORT TERM...through Monday night.

Storms tonight should linger for a time as they ride the cold pool
and slowly diminish. Currently think storms should end by 06Z
overnight. Thunderstorm activity in Clark County is looking less
likely, and the HRRR has backed off the intense solution it had
earlier.

Sunday will be a transition day as a ridge of high pressure drifts
eastward into Arizona by Monday. Unsure how "quiet" Sunday will be.
Compared to today, storms should be more limited as we lose
moisture, especially in the afternoon. However a few models show
some midlevel energy circling around the main anticyclonic flow, so
dont think it will be quiet day either. Best chance for storms will
again by over MOhave County where there will be lingering instability
and dry air will be slowest to intrude.

By Monday, drier air and anticyclonic flow will be overhead and
strengthening. Precipitation chances should be limited to the edges
of the high's center, which would limit precipitation chances to the
Sierra, northern and eastern Lincoln County, down into eastern Mohave
County. PWATs should be at or less than an inch, so thunderstorm
activity will be isolated.

.LONG TERM...Tuesday through Saturday.

High pressure situated over the Desert Southwest will shift eastward
Tuesday through Thursday as low pressure approaches the California
coast which will help strengthen southerly flow across the area.
There will still be limited instability on Tuesday and activity
should be more diurnally driven and focused over the higher
elevations. High-grade monsoon moisture will push northward from the
Gulf of California reaching our southern zones Tuesday night into
Wednesday morning; overspreading a majority of the area on Wednesday
and Thursday. As such, storm activity is expected to increase each
day from Tuesday to Thursday with Thursday looking to be particulary
interesting as a shortwave trough pushes northward into central
Arizona. Highest precip chances remain over Mohave, eastern San
Bernardino, Lincoln, and Clark counties Wednesday and Thursday. A
downward trend in storm activity should begin on Friday as high
pressure builds back in.

As ridge weakens and moisture increases Tuesday through Thursday
temperatures look to decrease a degree or two each day. However, as
high pressure builds back in on Friday temps will begin to rebound
back above seasonal normals.
&&

.AVIATION...For McCarran...Thunderstorms should be confined to
the Peach Springs and Mormon Mesa corridors this evening. There is a
slight possibility that storms over southwest Utah could move toward
Las Vegas and hold together. There will be potential for winds from
distant storms to affect the terminal area...primarily from the
southeast this evening, but there is also possibility wind gusts
could come in from the northeast after 05Z. Otherwise a south wind
component is expected through this evening followed by a south-
southwest component late tonight through Sunday with only FEW-SCT
clouds with bases above 12 kft.

For the rest of southern Nevada, northwest Arizona, and southeast
California...Thunderstorms over northwest Arizona and southwest Utah
may produce gusty winds through early this evening which could
travel far from the originating storms. The terminals most likely
impacted will be KEED and KIFP. The rest of the region will see
mostly benign weather with reduced visibility's from smoke/haze
continuing across the region through Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolf
AVIATION...Adair
LONG TERM....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 11, 6:19 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     RACHEL                  37.64N 115.74W
08/10/2018  M60 MPH          LINCOLN            NV   MESONET

            MESONET SITE MEASURED A WIND GUST TO 60 MPH.

0931 PM     TSTM WND GST     RACHEL                  37.65N 115.75W
08/10/2018  M61 MPH          LINCOLN            NV   MESONET

            MESONET SITE MEASURED A WIND GUST TO 61 MPH.

&&
Local storm report, Aug 11, 6:26 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     DUST STORM       1 NW DOLAN SPRINGS      35.60N 114.28W
08/11/2018                   MOHAVE             AZ   PUBLIC

            SOCIAL MEDIA REPORTS DUST STORM OVER MT.
            MITTEN IN DOLAN SPRINGS.

0510 PM     DUST STORM       18 NW VALENTINE         35.56N 113.91W
08/11/2018                   MOHAVE             AZ   PUBLIC

            DUST STORM OBSERVED BETWEEN 5PM AND 515PM AT
            HUALAPAI VALLEY OBSERVATORY.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:09 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 11, 5:23 PM MSTDust Storm WarningVEFMohave67 min
Aug 11, 5:35 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Aug 11, 5:54 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Aug 11, 6:06 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 11, 6:35 PM MSTDust Storm WarningVEFMohave55 min
Aug 11, 6:47 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Aug 11, 6:57 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 11, 7:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Aug 11, 7:37 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 11, 7:40 PM MSTSevere Thunderstorm WarningVEFMohave80 min
Aug 11, 8:03 PM MSTSevere Thunderstorm WarningVEFMohave42 min
Aug 11, 8:07 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 11, 8:36 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 11, 8:39 PM MSTSevere Thunderstorm WarningVEFMohave66 min
Aug 11, 9:02 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.